Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 108, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 17, 2002, 10:24 PM CDT for Hardeman County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2002, 10:24 PM CDT (03:24 UTC)
- Expired
- Apr 17, 2002, 11:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Hardeman County, TX
The radar
The Altus AFB radar (KFDR), 87 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 10:30 PM CDT | Hail 0.75 | Goodlett, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 6:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 3565 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 180324 SVROKC TXC197-180430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1024 PM CDT WED APR 17 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARDEMAN COUNTY IN NORTHERN TEXAS * UNTIL 1130 PM CDT * AT 1024 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7 MILES SOUTH OF GOODLETT...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE GOODLETT AND QUANAH HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3422 10006 3415 9986 3437 9968 3455 9994 CJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 9:04 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Apr 17, 9:04 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 904 PM CDT WED APR 17 2002 SVR WX EVENT ONGOING ACROSS MUCH OF THE WESTERN THIRD OF THE FA ATTM. MAIN QUESTION FOR THE OVERNITE PERIOD IS WHAT THE EVOLUTION OF THIS CONVECTION WILL BE. NUMEROUS DISCREET AND SPLITTING STORMS/SUPERCELLS CONTINUE ALONG AND EAST OF THE SFC DRYLINE ATTM.. BUT THERE SEEMS TO BE SOME TENDENCY TOWARD STORMS MERGING AND THE LINE FILLING IN A BIT IN THE PAST HALF HOUR OR SO. CURRENT THINKING IS THAT STORMS WILL CONTINUE FOR AT LEAST SEVERAL MORE HOURS AS INSTABILITY WILL BE SLOW TO DIMINISH WITH WINDS/CLOUD COVER. SOME OF THESE STORMS MAY ALSO TRY TO CONGEAL INTO A SMALL MCS AFFECTING PARTS OF WRN/NRN OK UNTIL AFTER MIDNITE. BY LATE TONITE HOWEVER.. THE FOCUS FOR CONVECTION SHUD BEGIN TO CONSOLIDATE WELL NORTH OF THE SRN PLAINS AT THE NOSE OF INTENSE LLJ FORECAST TO DEVELOP BY ALL SHORT RANGE GUIDANCE. THE GOING FORECAST HAS A FAIRLY GOOD HANDLE ON THIS SCENARIO..BUT WILL NEED TO MAKE A FEW MINOR ADJUSTMENTS TO POPS AND SKY COVER. UPDATED ISC GRIDS WERE SENT ABOUT AN HOUR AGO.. ZFP SHUD BE OUT WITHIN THE HOUR. MILLER .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Apr 17, 9:11 PM CDT, 1 hour 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
911 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 1 N ERICK OK 1.50 INCH HAIL
04/17/02 BECKHAM REPORTED BY COOP OBSERVERLocal storm report, Apr 17, 9:18 PM CDT, 1 hour 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
918 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0917 PM 1 S SAYRE OK 1.00 INCH HAIL
04/17/02 BECKHAM REPORTED BY AMATUER RADIO
0919 PM 2 S SAYRE OK 1.75 INCH HAIL
04/17/02 BECKHAM REPORTED BY AMATUER RADIOLocal storm report, Apr 17, 9:23 PM CDT, 1 hour 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
923 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0922 PM SAYRE OK 1.75 INCH HAIL
04/17/02 BECKHAM REPORTED BY COUNTY EMLocal storm report, Apr 17, 9:36 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
936 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM 6 SW SAYRE OK TORNADO
04/17/02 BECKHAM REPORTED BY SHERIFFS
OFFICE VIA LOCAL MEDIALocal storm report, Apr 17, 9:46 PM CDT, 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
946 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM 3 W ELK CITY OK 1.00 INCH HAIL
04/17/02 BECKHAM REPORTED BY AMATUER RADIOLocal storm report, Apr 17, 9:59 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
959 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM 6 SW ELK CITY OK 2.75 INCH HAIL
04/17/02 BECKHAM REPORTED BY SPOTTER
0950 PM 6 SW ELK CITY OK 60 MPH WIND GUST
04/17/02 BECKHAM REPORTED BY SPOTTERThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 8:55 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman | 50 min |
| Apr 17, 9:01 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Knox | 59 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.